Ativan Overdose Facts and Statistics
What is Ativan? Can You Overdose?Ativan, the trade name for lorazepam, is a potent, medium-acting benzodiazepine that is often used to treat short-term anxiety, mitigate seizure activity and provide sedation in hospital settings as needed.
Ativan may also be used to manage some of the potentially life threatening complications of alcohol withdrawal.
Because of its potency, fast onset of action and its pleasant, rewarding effects, Ativan has a high propensity for abuse and misuse.
Ativan may also contribute to polydrug overdoses when combined with prescription opioid analgesics, a combination responsible for a majority of overdose deaths.
Symptoms and Signs of Ativan Overdose
Ativan overdose presents with symptoms that are characteristic to a generalized benzodiazepine overdose, including:
- Paradoxical reactions.
- Respiratory depression.
- Increased sedation.
Users who have overdosed on Ativan may exhibit significantly decreased rate of breathing and depth of inspiration, as well as cardiovascular depression that could lead to loss of consciousness and, ultimately, coma or death.
Paradoxical reactions include:
- Increased anxiety.
What Causes Ativan Overdose?
Unintentional overdoses may also be caused by combining Ativan with other medications, such as:
- Other benzodiazepines.
- Muscle relaxers.
- Tricyclic antidepressants.
- Cold and flu medications.
- Antihistamines like Benadryl.
Ativan specifically causes the receptor to have increased chloride conductance, which essentially hyperactivates the receptor.
Ativan also has affinity for GABA receptors, which perpetuates its effects on the level of consciousness.
The overall effect is that Ativan enhances the neuroinhibitory actions of GABA throughout the central nervous system.
What to Do In An Emergency?
If you suspect a family member or a friend has overdosed on Ativan, please call 911 immediately and get your loved one to the Emergency Department. Ativan overdose is most certainly considered a medical emergency, and may result in death if treatment is delayed.
It may be difficult to ascertain if your loved one has actually overdosed, as Ativan is often combined with other medications such as opioid analgesics and tricyclic antidepressants.
These combinations cause some of the symptoms observed with Ativan overdose.
Use your best judgment. Any signs of respiratory depression or cardiovascular dysfunction should be acted on immediately, such as:
- Weak feeling.
- Thready pulse.
- Slow heart rate.
You know what your loved one's baseline mentation and physical functioning is, even on these medications as prescribed by a physician. Any changes to this baseline should be dealt with, activating 911 for rapid transport to an Emergency Department.
How to Avoid an Overdose
Combining other drugs with Ativan greatly increases the risk of death.Since Ativan has medically relevant uses, there are established "safe doses" of the drug; however, this medication is used under physician supervision only in these safe situations, and abuse or misuse is never considered safe.
Death does not occur only as the result of ingesting too much Ativan; combining drugs greatly increases the risk of death from Ativan overdose, and should be avoided unless under direct physician supervision.
Do not take more Ativan than prescribed by your physician and take the medication as directed by the pharmacy as well (with food, with a full glass of water, etc.) to avoid any adverse reactions.
Treatment for an Ativan Overdose
A competitive antagonist for the benzodiazepine receptor has been developed and is currently approved by the FDA for the treatment of Ativan overdose.
Flumazenil reverses and blocks the effects of Ativan; however, in the physically dependent patient, flumazenil will precipitate withdrawal symptoms upon administration (this effect is secondary to the primary indication of Ativan overdose).
If respiratory depression is severe, you may be placed on a ventilator until the effects of Ativan have worn off.One risk associated with flumazenil is that patients may develop seizures (low risk); the conundrum is that seizures are best treated with benzodiazepines, such as Ativan.
However, seizures are most likely to develop in patients who have also ingested a pro-convulsant medication, such as a tricyclic antidepressant.
Activated charcoal or agents that induce vomiting may also be given depending upon the severity of the overdose symptoms, but are contraindicated in certain situations (as the risks outweigh the potential benefits).
If respiratory depression is significant, assisted ventilation will be required and the patient may be placed on a ventilator to assist in breathing until the effects of the Ativan have worn off.
Recovering from Ativan Overdose
After overdosing on Ativan, the user may be admitted to the hospital depending upon the severity of symptoms and response to treatment in the Emergency Department.
If you have a co-occurring medical condition, it's best to go to the hospital if you overdose on Ativan.Symptoms can last anywhere from 12-36 hours following Ativan overdose (without antagonist treatment, that is).
If the patient responds well in the Emergency Department to supportive therapy, then he may be released following a period of observation.
Again, Ativan overdose on its own is usually not fatal, and patients can finish their recovery at home. However, if polydrug overdose is involved, recovery can be more complicated and potentially dangerous at home.
Also, if the patient has co-occurring medical conditions (especially seizures or hypotension), admission may be best to ensure that these conditions are not exacerbated by the Ativan overdose.
Discuss recovery plans with your healthcare provider and mention any concerns you may have.
Long-term recovery from overdose requires individualized care so that you are able to overcome the compulsions associated with Ativan use.
- Kreshak, A. A., Cantrell, F. L., Clark, R. F., & Tomaszewski, C. A. (2012). A Poison Center's Ten-year Experience with Flumazenil Administration to Acutely Poisoned Adults. Journal of Emergency Medicine, 43(4), pp. 677-682.
- Rundio, A. (2012). Ativan (Lorazepam). Journal of Addictions Nursing, 23(2), pp. 141-142.